Kentucky, 2010

Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 2010

July 17 to 18, 2010 · NWS JKL · 15 events in 2 counties and zones

An isolated severe thunderstorm blew down trees in Montgomery county during the predawn hours of July 17th. The more significant event, however, occurred during the later afternoon and evening hours in Pike county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated severe thunderstorm blew down trees in Montgomery county during the predawn hours of July 17th. The more significant event, however, occurred during the later afternoon and evening hours in Pike county. Slow moving, training thunderstorms dumped between 3 and 7 inches of rain on portions of eastern Pike County in a very short period of time. The sudden inundation of the higher terrain around the Raccoon and Harless Creek drainage basins created a wall of water that swept away nearly everything in its path. The town of Raccoon was the hardest hit of the areas that received flooding. One woman was swept away and drowned by the flood waters. A man also fell to his death after leaning over the railing of a highway bridge and falling 240 feet into the raging creek below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 17, 1:50 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 17, 1:50 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
250 AM EDT SAT JUL 17 2010

.SHORT TERM.../TODAY THROUGH MONDAY NIGHT/...UPDATED

EASTERN KENTUCKY REMAINS IN VERY HUMID AIR MASS...WITH DEWPOINTS
SOLIDLY IN THE LOWER 70S ACROSS THE AREA. CONVECTION HAS FIRED UP IN
NORTH CENTRAL KENTUCKY...WHERE A NORTHEASTWARD ADVANCING OUTFLOW
BOUNDARY WAS ABLE TO TAP SOME FESTERING INSTABILITY...ALONG WITH THE
APPROACH OF A WEAK SHORT WAVE TROUGH. WILL HAVE TO WATCH THE
BLUEGRASS COUNTIES TO SEE IF THE EASTERN FLANK OF THIS COMPLEX CAN
CLIP THEM IN THE NEXT COUPLE OF HOURS. AT THE SURFACE A DIFFUSE
QUASI-STATIONARY BOUNDARY REMAINS JUST NORTH OF THE OHIO RIVER.

THE MAIN TRIGGER FOR CONVECTION TODAY WILL BE PASSING SHORT WAVE
TROUGHS AS WELL AS ANY ADVANCING OUTFLOW BOUNDARIES. ALL MODELS HAVE
DECENT COVERAGE ACROSS THE ENTIRE CWA...SO HAVE BUMPED THE POPS UP
TO NO LESS THAN 50 PERCENT EVERYWHERE. A BIT DRIER AIR IN THE MID-
LEVELS WILL ENHANCE ANY ROBUST DOWNDRAFTS. WILL MENTION THE POTENTIAL
FOR A SOME STORMS CONTAINING DAMAGING WIND GUSTS...ALTHOUGH AT LEAST
SOME SMALL HAIL WILL BE POSSIBLE AS WELL.

CONVECTION WILL BE ON THE WANE WITH THE LOSS OF HEATING TONIGHT. AS
WE HEAD INTO TOMORROW...THE MODELS AGREE ON MORE SUPPRESSED
CONVECTION AS WE WILL BE UNDER MORE OF THE INFLUENCE OF SHORT WAVE
RIDGING. HAVE MAINTAINED ISOLATED CHANCES. THE DOWNWARD TREND OF POPS
WILL CONTINUE INTO SUNDAY NIGHT...BEFORE RAMPING BACK UP AGAIN ON
MONDAY...AS A MORE ROBUST SHORT WAVE TROUGH APPROACHES...AS AN
ADVANCING FRONTAL BOUNDARY FROM THE NORTH. HAVE UPPED POPS UP TO GOOD
CHANCE FOR THE NORTHERN HALF OF THE AREA...FOLLOWING THE UPTICK IN
MOS FOR THIS TIME PERIOD. AGAIN...POPS WILL DROP OFF QUICKLY INTO
MONDAY NIGHT WITH THE LOSS OF HEATING AND THE EXITING SHORT WAVE
TROUGH.

FOR TEMPERATURES...GENERALLY USED A BLEND OF THE INHERITED GRIDS AND
THE LATEST MOS. HUMID CONDITIONS WILL CONTINUE...WITH SUNDAY LOOKING
TO BE THE WARMEST DAY OUT OF THE NEXT THREE.

.LONG TERM.../TUESDAY THROUGH FRIDAY/...UPDATED

HAVE LEFT THE INHERITED GRIDS INTACT FOR THE LONG TERM AS CURRENT
MODEL SUITE FAVORS CONTINUITY. DID MAKE A FEW MINOR TEMPERATURE
ADJUSTMENTS BASED ON THE LATEST MOS GUIDANCE.

THE PREVIOUS DISCUSSION FOLLOWS BELOW...

ON TUESDAY THE TROUGH BEGINS TO RETREAT AND THE RIDGE BUILDS...WITH
THIS SCENARIO CONTINUING ON WEDNESDAY. AS A RESULT...POPS WILL DROP
EACH DAY. HAVE STILL MAINTAINED A 20-30 PERCENT POP ON
TUESDAY...WITH ONLY 10-20 PERCENT BY WEDNESDAY...WITH THE HIGHEST
POPS IN OUR NE COUNTIES. MODELS ARE SHOWING THE RIDGE AXIS SETTING
UP A BIT FURTHER S AND SW AS COMPARED TO RUNS FROM THURSDAY. IN
LIGHT OF THIS HAVE INSERTED A SLIGHT CHANCE POP FOR THURSDAY AND
FRIDAY IN OUR NE COUNTIES.

WITH 500 MB HEIGHTS BUILDING DURING THE WEEK...WILL CONTINUE TO
EXPECT AN OVERALL SLOW BUILDING OF THE HEAT DURING THE FORECAST
PERIOD.

&&

.AVIATION.../06Z TO 06Z/

A WEAK FRONTAL BOUNDARY HAS STALLED OVER THE AREA. A SURFACE TROUGH
WHICH EXTENDS FROM WEST CENTRAL KY TO SOUTHERN MISSISSIPPI IS MOVING
TO THE EAST AND WILL BRING THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORM TO THE AREA OVERNIGHT. WITH ALL THE PRECIP THAT FELL IN
THE SOUTHERN PORTION OF EASTERN KENTUCKY TONIGHT... EXPECT THERE WILL
BE MORE VALLEY FOG GENERALLY SOUTH OF JACKSON. DUE TO THE SCATTERED
NATURE OF THE EXPECTED STORMS ON SATURDAY... WILL GENERALLY USE A
VCTS UNTIL STORMS CAN BE TIMED INTO THE INDIVIDUAL TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...HAL/GEOGERIAN
AVIATION...DUSTY
Hazardous weather outlook, Jul 16, 3:17 PM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
417 PM EDT FRI JUL 16 2010

KYZ044-050>052-058>060-104-106>115-118>120-170730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
LETCHER-MARTIN-PIKE-
417 PM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ068-069-079-080-083>088-116-117-170730-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-CLAY-LESLIE-
417 PM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SATURDAY THROUGH
TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Special weather statement, Jul 17, 3:18 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
418 AM EDT SAT JUL 17 2010

KYZ044-170845-
FLEMING-
418 AM EDT SAT JUL 17 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 445
AM EDT SATURDAY MORNING...

   NORTHWESTERN FLEMING.

AT 418 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
FAIRVIEW...OR 14 MILES EAST OF CYNTHIANA...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
435 AM EDT...NEPTON AROUND 440 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...VERY FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Special weather statement, Jul 17, 3:34 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
434 AM EDT SAT JUL 17 2010

KYZ050-051-059-060-170900-
BATH-MONTGOMERY-MENIFEE-POWELL-
434 AM EDT SAT JUL 17 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
AM EDT SATURDAY MORNING...

   SOUTH CENTRAL BATH...
   SOUTHERN MONTGOMERY...
   WESTERN MENIFEE AND
   NORTHERN POWELL.

AT 434 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF KLONDIKE...OR 7 MILES SOUTHEAST OF WINCHESTER...MOVING EAST AT 35
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KLONDIKE AROUND
440 AM EDT...LEVEE AROUND 445 AM EDT...CAMARGO AROUND 450 AM EDT...
JEFFERSONVILLE AROUND 455 AM EDT...CLAY LICK AROUND 500 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF AROUND 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 77 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 17, 3:45 AM EST to 3:50 AM EST
Where
Montgomery County, 2 mi WSW of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.039, -83.984

County dispatch reported that one tree had been blown down near Mt. Sterling.

Thunderstorm Wind, Montgomery

When
July 17, 3:49 AM EST to 3:54 AM EST
Where
Montgomery County, 5 mi ENE of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.078, -83.865

One tree was blown down 5 miles east northeast of Mount Sterling.

Thunderstorm Wind, Pike

When
July 17, 5:35 PM EST to 5:40 PM EST
Where
Pike County, Meta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.570, -82.430

Two trees were blown down n Meta.

Flash Flood, Pike

When
July 17, 6:50 PM EST to 6:55 PM EST
Where
Pike County, 1.32 mi SSE of Justiceville to 1.15 mi SSE of Wolfpit
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.402, -82.441

The following creeks in the Millard area were out their banks and causing flooding as of 9 pm: Powells Creek, Jimmies Creek, Bigs Branch Creek, Harles Creek, and Marrowbone Creek.

Flash Flood, Pike

When
July 17, 7:00 PM EST to July 18, 12:00 AM EST
Where
Pike County, 1.7 mi ENE of Republic to 1.64 mi ENE of Republic
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.382, -82.343

At least a foot of water was estimated to have been flowing across portions of Abner Fork of Ferrels Creek, removing the pavement from portions of the roadway. Water also was reported to have flooded a couple of basements.

Flash Flood, Pike

When
July 17, 7:00 PM EST to July 18, 12:00 AM EST
Where
Pike County, 0.4 mi SSE of Lick Creek to 1.19 mi SSE of Lick Creek
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
37.395, -82.317

Water was flowing over private bridges undermining and destroying one with the water from Lock Creek flowing over Highway 1373 at Lick Creek. Water estimated at one to four feet deep was flowing over portions of Elswick Fork Rd along Elswich Fork of Lick Creek, removing pavement from 10 and 40 yard sections of the roadway. Water along Elswick Fork reached into an SUV and to the bottom of porches at several homes.

Flash Flood, Pike

When
July 17, 7:00 PM EST to July 18, 12:00 AM EST
Where
Pike County, 1.2 mi E of Pikeville to 2.1 mi ESE of Pikeville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.481, -82.498

A woman was swept away in flood waters near the intersection of Walters Road and KY Hwy 1460 east of Pikeville.

Flash Flood, Pike

When
July 17, 7:50 PM EST to July 18, 12:00 AM EST
Where
Pike County, 0.63 mi WNW of Kimper to 0.74 mi WSW of Kimper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.502, -82.361

Hurricane Creek was out of its banks; leading to the flooding and subsequent closure of Hwy 194 in Kimper.

Flash Flood, Pike

When
July 17, 7:50 PM EST to July 18, 12:00 AM EST
Where
Pike County, 0.42 mi SW of Justiceville to 0.46 mi S of Justiceville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.416, -82.456

A house was being flooded at 1622 Bigs Branch in Millard. The local Fire Dept had been dispatched to the location to evaluate the situation.

Flash Flood, Pike

When
July 17, 7:55 PM EST to July 18, 12:00 AM EST
Where
Pike County, 1.03 mi WNW of Meta to 1.78 mi SW of Meta
Cause
Heavy Rain
Deaths
0 direct, 2 indirect
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.575, -82.448

People were trapped on the roof of their home in Meta on Highway 119 along Coons Creek. Flooding problems began around 8 pm. Two people died during this flooding event. Both deaths were health related and not directly caused by flood waters.

Flash Flood, Pike

When
July 17, 7:55 PM EST to July 18, 12:00 AM EST
Where
Pike County, 0.49 mi N of Greasy Creek to 0.93 mi WNW of Greasy Creek
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.387, -82.481

Greasey Creek was out of its banks, causing flooding on roads in the town of Greasey Creek. The rising water was also beginning to pose a threat to homes in the area.

Flash Flood, Pike

When
July 17, 7:55 PM EST to July 18, 12:00 AM EST
Where
Pike County, 0.33 mi NW of Shelbiana to 0.69 mi ENE of Collins
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.434, -82.504

Creeks in the area were flowing over their banks causing water to rise toward area homes.

Flash Flood, Pike

When
July 17, 7:55 PM EST to July 18, 12:00 AM EST
Where
Pike County, 0.53 mi NNW of Nelse to 1.15 mi NNW of Greasy Creek
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.406, -82.475

Greasey Creek was causing flooding of roadways 2 miles southeast of Garden Village.

Flash Flood, Pike

When
July 17, 7:55 PM EST to July 18, 12:00 AM EST
Where
Pike County, 0.61 mi NW of Raccoon to 0.76 mi WNW of Raccoon
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
37.506, -82.458

A man leaned over the railing of a highway bridge and fell over 240 feet to his death on the hillside below. The man was watching the flood waters of Racoon Creek from the bridge.

Flash Flood, Pike

When
July 17, 8:30 PM EST to July 18, 12:00 AM EST
Where
Pike County, 0.71 mi NW of Pikeville to 1.54 mi ENE of Little Dixie
Cause
Heavy Rain
Reported by
Public
Coordinates
37.487, -82.529

Streams in the Pikeville area had left their banks and were entering buildings between 930 and 940 pm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Pike2010-07-17FemaleIn WaterDirect
Flash Flood, Pike2010-07-17Mobile/Trailer HomeIndirect
Flash Flood, Pike2010-07-17Mobile/Trailer HomeIndirect
Flash Flood, Pike2010-07-17MaleOutside/Open AreasIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242689, 242690, 242708, 242709, 242691, 242706, 242707, 242710, 242711, 242713, 242720, 242722, 242727, 242729, 242712.